Medications that damage your hearing are remarkably widespread. From common pain medication to tinnitus medication, here’s some information on medicines that impact your hearing for better or for worse.
Medicines Can Influence Your Ears
Prescription drugs are an almost $500 billion market and the United States accounts for nearly half of that usage. Are you getting medications over-the-counter? Or are you taking ones which your doctor prescribes? It often will happen that people ignore the warnings that come with virtually all medications because they think they won’t be affected. That’s the reason why emphasizing that some medications might increase your chance of having loss of hearing is so crucial. On a more positive note, some medicines, including tinnitus treatments, can in fact, help your hearing. But how can you know which medications are ok and which are the medications will be detrimental? And what do you do if a doctor prescribes drugs that cause hearing loss? A little knowledge on the subject can go a long way.
1. Over-the-Counter Painkillers That Harm Your Hearing
The fact that such an ordinary thing could cause hearing loss. How regularly hearing loss occurred in individuals who were using many different kinds of painkillers was analyzed by researchers. There are a number of studies of both women and men that emphasize this link. A collaborative study among Harvard, Brigham Young and Women’s Hospital found something alarming. Over-the-counter painkillers, if used daily, will injure hearing. Regular use is described as 2 or more times per week. People who deal with chronic pain often take these types of medicines at least this often. Taking too much aspirin at once could result in temporary loss of hearing, which may become permanent over time. NSAID drugs that contain ibuprofen, acetaminophen and naproxen seem to be the most prevalent. But you may be surprised to find the one with the strongest link. The culprit was acetaminophen. For men under the age of 50 there’s almost double the risk of hearing loss if they were taking this drug to manage chronic pain. To be clear, prescription medications are just as bad. Here are some prescription drugs that may cause loss of hearing:
The exact cause of the hearing loss is not clear. These drugs could decrease blood flow to your sensitive inner ear, which over time would kill nerves that detect sound. That’s why prolonged use of these medications could result in permanent loss of hearing.
2. Some Antibiotics Are Ototoxic
Many antibiotics are most likely fairly safe when used as directed and you’re not allergic. But the kind of antibiotic known as Aminoglycoside could increase hearing loss. Human studies haven’t yet yielded solid data because they are in the early stages. But there definitely seem to be certain people who have noticed hearing loss after using these drugs. Results from animal-testing are persuading enough. There might be something to be concerned about as indicated by the medical community. Mice that were fed these antibiotics, over a period of time, eventually lost their hearing permanently, every time. Aminoglycoside antibiotics are commonly used to treat:
- Tuberculosis (TB)
- Some other respiratory diseases
- Cystic fibrosis
- Bacterial meningitis
Unlike most antibiotics, they’re more often taken over a prolonged period of time to manage very persistent infections. Until recently, Neomycin was actually a very prevalent antibiotic used to treat children’s ear infections and pneumonia. Alternatives are now being prescribed by doctors because of worries about side effects. More data is required to determine why certain antibiotics may contribute to loss of hearing. It seems that lasting injury might be caused when these medications create swelling of the inner ear.
3. How Your Hearing is Impacted by Quinine
You know what quinine is if you’ve ever had a gin and tonic. Quinine is used to manage malaria and has also been employed to help people who suffer from restless leg syndrome while also being the key ingredient in tonic that gives the drink its bitter flavor. While research that investigates the correlation between quinine use and hearing loss aren’t that well-known. Reversible loss of hearing has been observed in certain malaria patients.
4. Chemo Drugs Might Harm Your Hearing
You understand that there will be side effects when going through chemo. Trying to kill cancer cells, doctors are loading the body with toxins. These toxins can’t usually tell the difference between healthy cells and cancer. Some of the drugs that are being looked at are:
- Carboplatin commonly known as Paraplatin
- Bleomycin commonly known as Blenoxane
- Cisplatin commonly known as Platinol
Unfortunately, chemo-induced loss of hearing is a required trade off when battling cancer. You might want to speak to your hearing care specialist about tracking your hearing while you’re dealing with cancer treatments. Or you might want to find out if there are any recommendations we can make that can help in your individual circumstance.
5. Loop Diuretics and Hearing Loss
In an effort to balance fluids in your body you might try taking diuretics. But the body can inevitably be dehydrated by going too far in one direction when trying to manage the issue with medication. This can cause salt vs water ratios to get too high in the body, causing swelling. Although it’s generally temporary, this can cause hearing loss. But if the imbalance is allowed to go on or keeps occurring, hearing loss could be irreversible. The drugs listed in this article are ototoxic and if taken with loop diuretics could worsen long term loss of hearing. If you’re taking the most common loop diuretic, Lasix, your doctor can advise you regarding which medications can have side effects if combined with it.
If You Are Taking Drugs That Cause Hearing Loss What Can You do?
You should talk to your doctor before you discontinue using any drugs they have prescribed. Note all of the drugs you take and then talk to your doctor. You can ask your doctor if there might be an alternative to any medications that trigger hearing loss. You can also reduce your dependence on medications with a few lifestyle changes. In some situations, small changes to your diet and exercise routine can put you on a healthier path. These changes could also be able to minimize pain and water retention while strengthening your immune system. You should make an appointment to get your hearing evaluated as soon as you can specifically if you are using any ototoxic drugs. Loss of hearing can develop quite slowly, which makes it less detectable at first. But don’t be mistaken: it can affect your health and happiness in ways you may not recognize, and recognizing it early gives you more choices for treatment.